Hail, Navajo
- When
- August 16, 1:52 PM MST
- Where
- Navajo County, 2.15 mi SSE of Heber
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.400, -110.590
A trained spotter reported one inch diameter hail near Heber-Overgaard.
Deep moisture over northern Arizona allowed severe thunderstorms to form and produce damaging wind, heavy rain, and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Deep moisture over northern Arizona allowed severe thunderstorms to form and produce damaging wind, heavy rain, and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 9:40 AM MST, 4 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 940 AM MST Mon Aug 16 2021 .SYNOPSIS...Scattered thunderstorms will continue today, with the best coverage along and south of the Mogollon Rim where a few strong to severe storms are possible. Expect more widespread showers and storms and cooler temperatures by mid next week before a drying trend arrives toward the end of the week. && .UPDATE...Active day in store for northern Arizona. This mornings FGZ sounding shows atmospheric moisture well above normal (PW 0.9"), bulk shear in the 75 percentile, and instability (MUCAPE) over 90th percentile. To add to the mix, we have a weak wave rotating southward near the Four Corners this afternoon, which will enhance convective development. High resolution models are very agressive with the development of organized convection (linear MCS) over the Rim and moving to the south or southwest later this afternoon and evening - and don't see any reason to disagree. Mean storm motion is not too high (around 10kt) and expect the flood threat to be significant, especially early in the convective cycle today. Minor updates have been made to the short- term forecast this morning. && .PREV DISCUSSION /311 AM MST/...Expect another round of scattered storms this afternoon, moving from the north. With a very moist and unstable environment in place, there will be a threat of severe thunderstorms and localized flash flooding. Tuesday and Wednesday still look to be our big weather event days for the week, with low level moisture increasing up into northern Arizona. Anticipate more widespread coverage of storms with hazards being flash flooding and the potential for an increased chance of severe storms. Thursday onward a downturn in storm activity looks to be possible with dry air taking over the region. Expect isolated shower activity at most with temperatures warming to near normal. && .AVIATION...For the 18Z package...Expect coverage of showers and storms to increase this afternoon...most numerous from KFLG to KRQE southward with localized IFR in the stronger storms. Storms will likely continue through the evening hours, decreasing after 07Z. Outside of storms, expect winds of 10-15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Shower and thunderstorm coverage is expected to increase today and Tuesday. Some storms may become severe producing strong wind, hail and heavy rain. Winds outside of storms will be generally light, with temperatures cooling slightly on Tuesday. Wednesday through Friday...Chances for showers and thunderstorms continue Wednesday, with a gradual downturn by Thursday and Friday. Temperatures are expected to be slightly below normal with breezy afternoon winds developing Wednesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK/Kobold AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 N WILLIAMS 35.33N 112.18W
08/15/2021 E1.75 INCH COCONINO AZ PUBLIC
I DONT REMEMBER THE TIME, PROBABLY ABOUT THE
SIZE OF A GOLF BALL. N CATARACT DR WILLIAMS,
AZ. (TIME ESTIMATED FROM WARNING).
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1142 AM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 7 NNW WILLIAMS 35.36N 112.20W
08/15/2021 E1.75 INCH COCONINO AZ PUBLIC
HAILSTONES AT JUNIPINE ESTATES SUNDAY
AFTERNOON NORTH OF WILLIAMS. (PHOTO INCLUDED
IN REPORT WITH WHAT LOOKED LIKE GOLF BALL
SIZED HAIL). IT WAS A LITTLE AFTER 2:00PM.
OUR VEHICLES TOOK DIRECT HITS, EVEN TO THE
GLASS, BUT THE STONES WOULD SHATTER LIKE
SHRAPNEL SENDING FRAGMENTS OVER 50 FEET IN
ALL DIRECTIONS. ONLY LASTED A FEW MINUTES.
&&
DBSpecial Weather Statement
National Weather Service Flagstaff AZ
1255 PM MDT Mon Aug 16 2021
AZZ011-161930-
Chuska Mountains and Defiance Plateau-
1255 PM MDT Mon Aug 16 2021
...Two strong thunderstorms will impact portions of Apache County
through 130 PM MDT...
At 1253 PM MDT, Doppler radar was tracking two strong thunderstorms
near Lupton and Window Rock, or 23 miles west of Gallup, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lupton, Oak Springs Valley, Window Rock and St. Michaels.
This includes the following highways...
Interstate 40 between mile markers 350 and 359.
State Route 264 between mile markers 462 and 474.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3525 10905 3519 10917 3580 10932 3582 10911
3548 10904
TIME...MOT...LOC 1853Z 329DEG 6KT 3539 10913
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL HEBER-OVERGAARD 34.42N 110.57W
08/16/2021 E0.50 INCH NAVAJO AZ PUBLIC
&&The Flagstaff radar (KFSX), 59 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
3 flash flood, 2 hail. Local standard time, as filed.
A trained spotter reported one inch diameter hail near Heber-Overgaard.
A trained spotter reported one inch diameter hail 8 miles east of Mountainaire at 2:48 PM MST. One and a half inch hail was reported in Mountainaire at 3:01 PM. Two inch diameter hail was reported 4 miles east of the Flagstaff Airport at 3:13 PM MST. Two and a half inch hail was reported along Lake Mary Road. Several homes had roof damage.
Numerous low water crossings were flooded and roads were closed due to flash flooding in the Heber area.
Many roads were flooded in Concho. Water was up to the door steps of businesses.
Arizona Department of Transportation reported that Highway 180A was closed due to flooding at mile post 347. Pictures on social media showed water at least a foot deep on roadways in this area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983260, 983262, 983267, 983273, 983278.